Alert archive / North Dakota / Tornado Warnings in 1999

Tornado Warning 18, NWS Bismarck, ND

June 13, 1999Morton County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jun 13, 1999, 2:24 PM MDT for Morton County, North Dakota. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 13, 1999, 2:24 PM MDT (20:24 UTC)
Expired
Jun 13, 1999, 3:15 PM MDT
In force
51 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Morton County, ND

What was reported inside it

TimeReportWhereRemark
Jun 13, 2:29 PM MDTTornado F0New Salem, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 1999-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 1999-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

155 
WFUS1 KBIS 132026 RRA
TORBIS
NDC059-132115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
224 PM MDT SUN JUN 13 1999

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 315 PM MDT

* AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 16 MILES NORTHWEST OF NEW SALEM...OR ABOUT 44 MILES WEST OF
  BISMARCK...MOVING SOUTHEAST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  NEW SALEM AT 300 PM MDT

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO STRUCTURE
IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT.

LAT...LON 4698 10148 4699 10175 4678 10156 4678 10128

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jun 13, 2:35 AM MDT, 11 hours 49 minutes earlier.

Area forecast discussion, Jun 13, 2:35 AM MDT, 11 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
335 AM CDT SUN JUN 13 1999

ETA HAS DONE A REASONABLE JOB OF LATE AND WAS FOLLOWED FOR DETAILS.
WEAK SHOWERS TRIGGERED BY VORT MAX EXPECTED TO FADE BY MID MORNING
AS MAIN SHORT WAVE IN SASK/MANT TAKES OVER BY AFTERNOON. WITH H3 JET
MOVING SOUTHEAST FROM ALBERTA...SUFFICIENT DYNAMICS AVAILABLE AND
WITH NEARLY 500 MODEL CAPE FORECAST...SHOULD SE SCT TSRA THIS
AFTERNOON. WILL MENTION EVENING TSRA IN JMS...OTHERWISE STRONG
SUBSIDENCE BEHIND SHORTWAVE SHOULD BRING CLEARING TO THE REGION
TONIGHT ALTHOUGH SOME JET STREAM CLOUDINESS MAY BE PRESENT. WITH
SURFACE HIGH OVER THE STATE MONDAY...WILL SEE COOLER TEMPS AND
PARTLY SUNNY SKIES. EXTENDED STILL LOOKS GOOD FOR THUNDERSTORMS
SOUTH.

.BIS...NONE.
ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 2:08 PM MDTTornado WarningBISOliver22 min
Jun 13, 2:15 PM MDTTornado WarningBISMcKenzie35 min
Jun 13, 3:04 PM MDTSevere Thunderstorm WarningBISMcKenzie31 min
Jun 13, 3:12 PM MDTTornado WarningBISMorton48 min
Jun 13, 3:44 PM MDTSevere Thunderstorm WarningBISDunn46 min
Jun 13, 4:34 PM MDTSevere Thunderstorm WarningBISSioux56 min
Jun 13, 4:42 PM MDTTornado WarningBISSioux33 min

Nearby

Tornado Warnings in North Dakota, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.